Sunday, January 31, 2010
Nothing like taking a healthy happy dog to a vet appointment for a "minor" procedure that turns into days of illness, worry, and, yes, even more vet bills.
Indy did not perk up after his surgery. No appetite. Lethargic to the point of being almost dazed. Could this be the result of the anesthesia or the post-op pain med he was given, Rimadyl? I looked up the medication and read so many horror stories about it that I threw the stuff straight into the trash can after 3 doses. Then the diahhrea started.
With auto-immune disorders in his history, sometimes Indy can be thrown into a spell of hemmoragic gastroenteritis. Fearing that's where we were heading, I took him to his regular vet who placed him on antibiotic, a stomach acid reducer, and a pill to help restore natural flora to his intestinal tract. Then the vomiting started and sure enough, so did the bloody diahhrea.
We were on Day 3 of food refusal, and gastrointestinal upset, so next day we returned to the vet. I couldn't get any of the medications down him because no treat on earth tempted him to allow anything except water into his mouth. The vet did blood work which was within normal range, so she gave him sub-cutaneous fluid, an anti-nausea shot, and several days of anti-nausea pills.
It's been a slow process, but Indy has finally regained his appetite. So far, no more vomiting or diahhrea. I'm keeping finger crossed that we're finally on the mend.
No one can be certain whether anesthesia, stress, or medications caused this reaction, but with an auto-immune-type dog like Indy, the vet agrees we won't do Rimadyl again. I realize it's a medication that has helped a lot of arthritic dogs, but my advice is...read about it before using and be very, very careful!